Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 100, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 8:43 AM CDT for Bremer County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 8:43 AM CDT (13:43 UTC)
- Expired
- Jul 11, 2020, 9:04 AM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bremer County, IA
The radar
The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:37 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 11, 6:37 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 AM CDT Sat Jul 11 2020 .DISCUSSION.../Today through Friday/ Issued at 403 AM CDT Sat Jul 11 2020 Today into this evening...A decent shortwave will drop out of the Northern Plains and across northeast Iowa. By mid to late afternoon, surface based CAPE increases to around 3000 J/Kg with pockets of shear in the 30-40kt range...especially over eastern Iowa. We will likely see scattered thunderstorm development with the shortwave coming in and given the shear, a few storms will likely produce large hail initially with locally damaging wind becoming the more dominant threat with time. DCAPE values from mid to late afternoon across the northeast range from 1000 J/Kg to a little over 1200 J/Kg before waning during the evening. For our area, the window for convection is fairly narrow...favored between 20Z and 01Z before pushing east. Later tonight through Monday night...Upper level ridging will be over the region so it will be dry with warm temps to start the week. On Tuesday, a shortwave breaks down the ridge and pushes the axis of the ridge to the east. AS the shortwave pushes east, much of the area will have precip chances beginning west and north Tuesday then spreading east and south Tuesday night and Wednesday. Wednesday night and Thursday we are in between systems thus dry but on the cool side. From Friday into next weekend, models are not in good agreement on the timing and placement is a warm front setting up but in any event, warming temps are expected late next week into the weekend. Right now we have 85 to 90 for highs Friday/Saturday but the potential for much hotter temps exists. The boundary location and storm development will have an impact but for now I kept the current trend of the going forecast. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 637 AM CDT Sun Jul 11 2020 Thunderstorms will develop across the northeast third of the state this afternoon...mainly impacting KMCW and KALO between 21Z and 02Z. VFR cigs are expected but stronger cells could produce MVFR cigs and vsbys in heavy rainfall. Wind will generally be light out of the northwest but again, stronger storms may produce wind gusts in excess of 40kts. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jul 11, 4:43 AM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 443 AM CDT Sat Jul 11 2020 IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097- 120945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper- Poweshiek-Mahaska-Wapello-Davis- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered severe thunderstorms are expected this afternoon and early evening. The main threats are damaging thunderstorm winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085- 092>096-120945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster- Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor- Ringgold-Decatur-Wayne-Appanoose- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated strong to severe thunderstorms are possible this afternoon and early evening. The main threats are damaging thunderstorm winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. IAZ033-044-120945- Sac-Crawford- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered non severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 43 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 27 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.